Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2000, 8:28 PM MDT for Natrona County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 8:28 PM MDT (02:28 UTC)
- Expired
- Jul 20, 2000, 9:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 178 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:40 PM MDT | Hail 1.75 | Midwest, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 3130 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS55 KRIW 210230 SVRRIW WYC025-210315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 828 PM MDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NATRONA COUNTY IN EAST CENTRAL WYOMING * UNTIL 915 PM MDT * AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MIDWEST...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER I-25 BY 835 PM MDT NEAR MIDWEST AROUND 840 PM MDT NEAR EDGERTON AROUND 845 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS WINDS UP TO 60 MILES AN HOUR IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4341 10650 4324 10640 4326 10608 4349 10609 WCJIN-WYNE RWM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:08 PM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 20, 1:08 PM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 108 PM MDT THU JUL 20 2000 W TO NW FLOW ALF ACRS CWFA THIS AFTN...WITH SVRL S/WVS EVIDENT OVR WRN U.S. ON WATER VAPR SATL IMAGERY. FIRST WV JUST ABOUT TO EXIT STAGE RIGHT INTO SD AND NE...SECOND WV MOVG THRU UPR RDG AND ENTERING WRN ID. CNVCTN ALREADY UNDERWAY E SLPS BIG HORNS IN AREA OF BEST LOW LVL MSTR AND INSTBY. ELSW...ISOLD CNVCTN DVLPG OVR WRN WY MNLY OROGRAPHIC...AND WILL NOWCAST THIS EVENINGS ZNS. WRN U.S. RDG BEGINS SHFTG E AND AMPLIFYING WITH A VENGEANCE FRI INTO SAT...WITH TEMPS HEATING UP AGAIN. BEST RH/INSTBY RMNS OVR NE ZNS THRU SAT...BUT WITH AMS A LTL DRIER WILL MENTION ONLY ISOLD AFTN/EVE TSTMS AND KEEP IT MSTLY DRY ELSW. IN XNTDD PD...MRF MOVS CD FNT THRU STA SUN NGT/MON AS WRN U.S. RDG FLATTENED BY STG S/WV MOVG THRU SWRN CAN. WILL KEEP IT HOT SUNDAY AND COOL TEMPS A LTL MON AND TUE...ESP N... WITH LWR HGTS/THKNSS. ENUF RH ON MRF PROGS _FOR WDLY SCT AFTN/EVE TSTMS SUN...DRIER FOR ISOLD CNVCTN MON AND TUE. .RIW...NONE DN
In the hours before
Special weather statement, Jul 20, 2:38 PM MDT, 5 hours 50 minutes before
WYZ020-022>025-202140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 238 PM MDT THU JUL 20 2000 ...THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER THE SOUTHWEST... THUNDERSTORMS WERE MOVING AND DEVELOPING OVER SOUTH SUBLETTE AND EAST SWEETWATER COUNTIES. THESE STORMS WERE MOVING EAST AT 20 MPH. SOME MAY HAVE SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. THEY WILL ALSO HAVE DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH. REMEMBER ... LIGHTNING CAN KILL AND IS THE MAIN WEATHER PHENOMENON THAT KILLS THE MOST PEOPLE. WCJIN-WYSW CLARK N
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:15 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 30 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.